Iowa, 2018

Flash Flooding and Flooding in Iowa, June 9 to 10, 2018

June 9 to 10, 2018 · NWS DMX · 24 events in 7 counties and zones

Iowa remained entrenched in the relative ring of fire weather pattern. Morning convection lingered across southern Minnesota and northern Iowa through the morning, before generally subsiding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$330,000
Crop damage
$600,000
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa remained entrenched in the relative ring of fire weather pattern. Morning convection lingered across southern Minnesota and northern Iowa through the morning, before generally subsiding. By the early afternoon though, ingredients for severe weather were well in place with a shortwave moving through the parent flow, MUCAPE values in excess of 2000-3000 J/kg, effective shear around 40 kts, and 1-3 km SRH around 200-300 m2/s2. All in all, it suggested a day with the potential for supercellular storms with all modes of severe weather possible. By the evening, as much as true with multiple funnel cloud or brief tornado touchdown reports, numerous hail reports, a couple of wind reports, and heavy rain in excess of 2 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 9, 3:14 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 9, 3:14 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
414 AM CDT Sat Jun 9 2018

.SHORT TERM.../Today through Tonight/
Issued at 414 AM CDT Sat Jun 9 2018

Rest of This Morning...

Eyes will remain on the MCS nearing the Nebraska/Iowa border at 08z.
Outflow boundary continues to surge ahead of the main convection.
Numerous reports of 60 to 70 mph winds as this line rolled through
central to eastern Nebraska. Mesoscale analysis shows best
instability towards the southeast... from southeastern Nebraska into
northwestern Missouri. Per SPC mesoanalysis, MLCAPE values nearing
3000 J/KG in this region... relaxing to 2000 J/KG from the Des
Moines metro to Fort Dodge. Intuitively, would expect the strongest
parts of this line to want to surge southeastward, towards Kansas
City more so than surging eastward towards the Des Moines
metro...and this solution is verified by the CAMS output. The
northwestern segment of this MCS should continue to bow out
northeastward and may clip the western/northwestern tier of
counties in the DMX CWA. It does appear these storms should
continue to remain "uncapped", but instability does look to
deteriorate through 14z... which is climatologically favored.
Ultimately, the best parameters are southwest of the DMX CWA...
towards Kansas City, and instability should decrease as the line
makes it into Iowa. Thus, am expecting severe weather to miss the
DMX CWA.

Worth mentioning is the fact the 07z Sat HRRR is developing a wake
low behind this system. By around 13z, the HRRR places this wake low
in northeastern Nebraska, and by 15z, the wake low is progged to be
near Crawford county... and weakening. Will have to watch Nebraska
obs for the next few hours to see if this outcome pans out... good
news is we would have a few hours of "heads up" if it does occur, so
we should be able to adequately issue a SPS and/or High Wind Warning
with lead time.

This Afternoon/Evening Into Tonight...

First, will have to see how this morning's MCS evolves and progress
through Iowa during the morning hours. If outflow surges through
Iowa, atmosphere could be "gunked" over and maximum instability
would not be realized. Regardless, thunderstorms and moderate to
heavy rainfall potential exists over eastern/northeastern Iowa
especially. WPC has highlighted this area with a Slight Risk.
Abundant moisture across all of Iowa as PWATs are in the 1.5 to 1.75
inch range... which is a solid +1 to +2 std dev.. There are even a
few pockets nearing 2 inches. Warm cloud depths crush 4km. MUCAPE
values are expected to push 1500 to 2500 J/KG throughout this time
period. There is very strong low-level moisture flux converge, that
is well-phased with a swath of 310k isentropic adiabatic ascent. In
terms of evolution, CAMs peg winds veering from the west parallel
with the boundary, and support a southern push through Iowa,
including the Des Moines metro, sometime Sunday evening. Timing is
still touchy, with the NAM family being fast outliers. The HRRR
family would push this line through the DSM metro around 01-04z Sun.
Damaging winds and large hail would be the primary threats.
Interestingly, BUFKIT shows a very impressive, "sickle-shaped"
hodograph with this system, so will have to activate tornado
potential. LCL heights should be near to under 1000m.

Moderate to heavy rainfall potential exists in northeastern Iowa
through midnight or so tonight. Obviously this portion of the state
is reaching the point of where it cannot handle much more rain. Have
held off on issuing and flood/flash flood watch products, opting to
defer to the incoming shift as they should have a better handle on
QPF.

.LONG TERM.../Sunday through Friday/
Issued at 357 AM CDT Sat Jun 9 2018

The active weather pattern is expected to persist through Monday
night before high pressure arrives Tuesday and brings a couple of
quiet days to the state. Easterly flow from the area of high
pressure across the Great Lakes will help keep a boundary across
Iowa until Monday night when a cold front passes through the state.
This will keep the instability axis across Iowa as well. The
instability combined with a few more short waves yet to pass through
will lead to additional rounds of thunderstorms. Any storms will
carry an attendant severe weather threat though the best combination
of instability and shear arrives on Monday. In addition. PWAT values
of 1.75 to 2 inches will be common through Monday night along with
warm cloud depths around 13 kft. Therefore, the heavy rain threat
will persist as well. In addition to some flash flooding potent,
will need to continue to monitor the Shell Rock and Cedar River
basins as heavy rainfall has just occurred in that region and
streams will already be running high.

Sunday should be mostly dry though will be dependent on a potential
overnight MCS evolution. A few storms could bubble in vicinity of
the surface boundary though better chances should arrive Sunday
night as better forcing arrives. Temperatures on Sunday remain a bit
tricky with potential cloud debris lingering along with uncertainty
regarding the extent of the easterly flow from the Great Lakes high
pressure. The current forecast temperature range across Iowa may not
be enough yet. Temperatures could range from the 70s northeast to
low to mid 90s southwest.

As alluded to earlier, the best chance for widespread precipitation
arrives mid to late Monday afternoon and into the overnight as the
surface boundary and upper level short wave arrive. Storms will have
the potential for large hail and damaging winds given the strong
instability, good DCAPE and high 0-3 km theta-e differences.  An
attendant heavy rain threat will remain.

Tuesday and Wednesday will be mostly quiet and pleasant as high
pressure moves into the state and the upper flow becomes zonal. The
flow will transition back to ridging then southwest by the end of
the week and this will bring a return to more active weather.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1150 PM CDT Fri Jun 8 2018

Difficult TAF forecast.  Prevailing conditions still expected to be
VFR however storms late tonight then again Sat afternoon and evening
may drift into KFOD, KMCW and KALO which may produce wind gusts and
high end MVFR cigs.

&&

.HYDROLOGY...
Issued at 357 AM CDT Sat Jun 9 2018

As mentioned in the Long Term Section, the Winnebago, Shell Rock
and Cedar River basins all had heavy rainfall over portions of
basins in the past 24 hours. Potential remains for another round
or two of heavy rainfall. With streams already running high,
additional rainfall would likely cause additional flooding. One
location to watch now is Greene along the Shell Rock as it sits
below the Winnebago and Shell Rock confluence. Iowa Flood Center
Gage near Marble Rock shows that the stream height has now
exceeded the early May high water levels. Additional rises will
likely continue into this morning. Obviously any additional heavy
rainfall would have impacts on the community. The Shell Rock below
Greene does tend to attenuate before reaching Clarksville and also
has Flood Creek entering just southeast of Packard. Part of Flood
Creek's Basin was impacted by heavy rain in Floyd county so still
some uncertainty how much water is coming down stream there.
Another heavy rain event across the upper Shell Rock could have
big impacts. For now the Cedar Basin is will be reliant on another
round of heavy rain or two before impacts occur outside of
agricultural flooding. Will be collaboration with the NCRFC today
and addition will consider the need for a conference call with
local Emergency Managers.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kotenberg
LONG TERM...Donavon
AVIATION...FAB
HYDROLOGY...Donavon
Hazardous weather outlook, Jun 9, 3:41 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
441 AM CDT Sat Jun 9 2018

IAZ004>007-015-016-023>026-033>038-044>050-057>062-070>075-
081>086-092>097-100945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Pocahontas-
Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ017-100945-
Cerro Gordo-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

An Areal Flood Warning is in effect for much of the county with a
River Flood Warning for the Winnebago River at Mason City. Please
refer to our website at weather.gov/desmoines for further
details.

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

IAZ027-028-039-100945-
Butler-Bremer-Black Hawk-
441 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Expect rises along the Shell Rock and Cedar River basins along
with some flooding in the Greene area. Additional heavy rainfall
could lead to increased flooding along these streams.

Strong to perhaps severe storms along with locally heavy rainfall
will be possible from this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday morning then again
Sunday night. Locally heavy rainfall will be possible. A more
organized threat for severe weather is possible later Monday
afternoon into Monday night along with locally heavy rainfall.
Additional thunderstorms are possible late Wednesday through next
Friday, but predictability of severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times through Monday night.

In the hours before

Special weather statement, Jun 9, 3:25 AM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
425 AM CDT SAT JUN 9 2018

IAZ044-045-057-058-070-071-081-092-091015-
Guthrie IA-Audubon IA-Adams IA-Adair IA-Carroll IA-Crawford IA-
Taylor IA-Cass IA-
425 AM CDT SAT JUN 9 2018

...Line of Thunderstorms May Produce Winds to 50 mph...

At 424 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Ute to Farragut. Movement was
east at 65 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Carroll, Denison, Atlantic, Audubon, Corning, Bedford, Manning, Coon
Rapids, Glidden, Dunlap, Griswold, Lake Icaria, Anita, Schleswig,
Exira, Adair, Manilla, Elk Horn, Dow City and Charter Oak.

LAT...LON 4058 9492 4116 9493 4116 9516 4150 9515
      4151 9504 4160 9504 4160 9509 4186 9509
      4186 9561 4220 9562 4219 9465 4057 9466
TIME...MOT...LOC 0924Z 290DEG 56KT 4209 9555 4070 9550

Kotenberg

The radar

The Des Moines radar (KDMX), 149 km away, was scanning. The volume nearest the first event began at 10:56 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 funnel cloud, 3 heavy rain, 3 flash flood, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Butler

When
June 9, 4:57 AM CST to June 10, 4:40 AM CST
Where
Butler County, 1.52 mi W of Greene to 3.33 mi S of Shell Rock
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
42.897, -92.830

Flooding continued along the Shell Rock River with all campgrounds near Clarksville closed including Henry Woods State Park and Shell Rock Park due to flooding. A few businesses along the river were impacted as well.

Heavy Rain, Black Hawk

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Black Hawk County, 0.69 mi N of Cedar Falls
Reported by
CoCoRaHS
Coordinates
42.530, -92.450

CoCoRaHS observer recorded heavy rainfall of 2.22 inches over the last 24 hours.

Heavy Rain, Bremer

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Reported by
COOP Observer
Coordinates
42.810, -92.260

Coop observer recorded heavy rainfall of 2.72 inches over the last 24 hours.

Heavy Rain, Cerro Gordo

When
June 9, 6:00 AM CST to June 10, 6:00 AM CST
Where
Cerro Gordo County, 1.47 mi NNE of Mason City
Reported by
COOP Observer
Coordinates
43.170, -93.190

Coop observer recorded heavy rainfall of 3.70 inches over the last 24 hours.

Funnel Cloud, Winnebago

When
June 9, 1:18 PM CST
Where
Winnebago County, 1.66 mi WNW of Thompson
Reported by
Social Media
Coordinates
43.380, -93.810

Public reported a funnel cloud along Highway 9 between Buffalo Center and Thompson.

Funnel Cloud, Winnebago

When
June 9, 1:25 PM CST
Where
Winnebago County, 4.18 mi S of Scarville
Reported by
Social Media
Coordinates
43.410, -93.630

Public reported a funnel cloud.

Hail, Winnebago

When
June 9, 1:55 PM CST
Where
Winnebago County, 2.3 mi NNW of Leland
Measured
2.5 in hail
Property damage
$20,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
43.360, -93.650

Trained spotter reported up to 2.5 inch diameter hail.

Hail, Winnebago

When
June 9, 2:00 PM CST
Where
Winnebago County, 0.5 mi W of Leland
Measured
2 in hail
Property damage
$20,000
Crop damage
$50,000
Reported by
Social Media
Coordinates
43.330, -93.640

Public reported up to 2 inch diameter hail.

Funnel Cloud, Winnebago

When
June 9, 2:11 PM CST
Where
Winnebago County, 2.56 mi NE of Forest City Arpt
Reported by
Social Media
Coordinates
43.260, -93.600

Public reported a funnel cloud.

Hail, Cerro Gordo

When
June 9, 2:44 PM CST
Where
Cerro Gordo County, 4.61 mi NNW of (Mcw)mason City Muni
Measured
1.5 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
43.210, -93.370

Public reported ping pong ball sized hail.

Thunderstorm Wind, Cerro Gordo

When
June 9, 2:54 PM CST
Where
Cerro Gordo County, 0.69 mi N of (Mcw)mason City Muni
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
43.160, -93.330

Mason City ASOS, near Clear Lake, recorded a 71 mph wind gust.

Hail, Cerro Gordo

When
June 9, 3:17 PM CST
Where
Cerro Gordo County, 1.01 mi E of Mason City
Measured
0.75 in hail
Reported by
Social Media
Coordinates
43.150, -93.180

Public reported penny sized hail.

Flash Flood, Cerro Gordo

When
June 9, 3:47 PM CST to 8:50 PM CST
Where
Cerro Gordo County, 0.99 mi SW of Winnebago Hgts to 2.27 mi WNW of Clear Lake Jct
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
43.191, -93.235

Trained spotter reported several roads in town reportedly under 1 to 2 feet of water.

Flash Flood, Cerro Gordo

When
June 9, 3:50 PM CST
Where
Cerro Gordo County, 2.71 mi SSE of Clear Lake Jct to 2.45 mi WSW of Hanford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.093, -93.211

Trained spotter reported culverts are overwhelmed with water already covering half of the outside lines on Highway 65 at this location.

Funnel Cloud, Butler

When
June 9, 4:44 PM CST
Where
Butler County, 0.51 mi E of Bristow
Reported by
Trained Spotter
Coordinates
42.770, -92.910

Trained spotter reported several quick funnels with a rapidly rotating wall cloud.

Hail, Butler

When
June 9, 4:49 PM CST
Where
Butler County, Greene
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.900, -92.800

Emergency manager reported penny sized hail.

Hail, Butler

When
June 9, 5:10 PM CST
Where
Butler County, 2.07 mi N of Clarksville
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -92.670

KWWL relayed a public report of quarter sized hail.

Flash Flood, Cerro Gordo

When
June 9, 5:31 PM CST to 8:50 PM CST
Where
Cerro Gordo County, 2.93 mi W of Hanford to 2.34 mi WSW of Hanford
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
43.079, -93.208

Iowa DOT reported US Highway 65 closure due to water over the roadway near mile marker 200.

Hail, Franklin

When
June 9, 6:11 PM CST
Where
Franklin County, 1.67 mi ENE of Latimer
Measured
1.75 in hail
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
42.780, -93.340

CoCoRaHS observer reported golf ball sized hail.

Hail, Franklin

When
June 9, 6:28 PM CST
Where
Franklin County, 2.57 mi NE of Geneva
Measured
1 in hail
Reported by
Social Media
Coordinates
42.710, -93.100

Public reported nickel to quarter sized hail.

Hail, Franklin

When
June 9, 6:45 PM CST
Where
Franklin County, 2.89 mi ESE of Bradford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.610, -93.200

Trained spotter reported nickel sized hail accompanied by heavy rain.

Hail, Butler

When
June 9, 7:00 PM CST
Where
Butler County, 4.12 mi NW of Austinville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.620, -93.010

Trained spotter reported mostly pea to nickel sized hail with a few to the size of quarters.

Hail, Grundy

When
June 9, 8:35 PM CST
Where
Grundy County, 0.69 mi S of Grundy Center
Measured
0.88 in hail
Reported by
Social Media
Coordinates
42.360, -92.770

Public reported nickel sized hail.

Flood, Cerro Gordo

When
June 9, 8:48 PM CST to June 10, 8:45 AM CST
Where
Cerro Gordo County, 3.85 mi NE of Clear Lake Lake to 2.35 mi SSW of Clear Lake
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.195, -93.385

Law enforcement reported flooding of various streets in and around Mason City, with creeks at bankfull or flooding areas in and around the city as well.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767236, 761839, 761840, 761841, 761807, 761808, 761810, 761811, 761812, 761813, 761814, 761815, 761817, 761823, 761826, 761828, 761829, 761830, 761831, 761834, 761835, 761836, 761837, 767251.